Importance: High ✭✭✭
Subject: Number Theory
Recomm. for undergrads: no
Posted by: mdevos
on: June 24th, 2007
Conjecture   Suppose $ k $ runners having distinct constant speeds start at a common point and run laps on a circular track with circumference 1. Then for any given runner, there is a time at which that runner is distance at least $ \frac{1}{k} $ (along the track) away from every other runner.

This conjecture was independently introduced in two very different contexts. Wills [W] introduced it as a problem in diophantine approximation, and Cusick [C1] discovered it as a geometric view obstruction problem. The poetic name is due to Goddyn.

There are a number of different proofs of this conjecture for small values of $ k $ (as a warning, there are different formulations of this conjecture, and what appears here as the problem for $ k $ runners is sometimes considered to be the problem for $ k-1 $ runners). The cases with $ k \le 3 $ runners are easy to check. The $ k=4 $ case was proved independently by Betke and Wills [BW] and by Cusick. The $ k=5 $ case was first established by Cusick and Pomerance [CP] with the help of some computer checking, and this argument was later simplified by Bienia et al. [BGGS] who also found applications of this theorem to the study of flows on graphs. The $ k=6 $ case was first proved by Bohman et al. [BHK] and this was later simplified by Renault [R]. Recently, the $ k=7 $ case was proved by Barajas and Serra [BS].


[BS] J. Barajas and O. Serra, The lonely runner problem with seven runners.

[BW] U. Betke and J. M. Wills, Untere Schranken fur zwei diophantische Approximations-Funktionen, Monatsch. Math. 76 (1972), 214-217.

[BGST] W. Bienia, L. Goddyn, P. Gvozdjak, A. Sebo, Flows, View Obstructions, and the Lonely Runner, J. Combinatorial Theory Ser. B 72 (1998) 1-9.

[BHK] T. Bohman, R. Holzman, and D. Kleitman, Six lonely runners, Electron. J. Combin. 8 (2001), no. 2

[CC] Y.G. Chen, T.W. Cusick, The View-Obstruction Problem for n-Dimensional Cubes, J. Number Theory 74, no. 1 (1999) 126-133.

*[C1] T.W. Cusick, View-Obstruction Problems in n-Dimensional Geometry, J. Combinatorial Theory Ser. A 16 (1974) 1-11.

[C2] T.W. Cusick, View-Obstruction Problems II, Proc. Amer. Math. Soc. 84 (1982) 25-28.

[C3] T.W. Cusick, The view-obstruction problem for $ 5 $-dimensional cubes Monatsh. Math. 127 (1999), no. 3, 183--187.

[CP] T.W. Cusick and C. Pomerance, View-Obstruction Problems III, J. Number Theory 19 (1984) 131-139.

[R] J. Renault, View-obstruction: a shorter proof for 6 lonely runners. Discrete Math. 287 (2004), no. 1-3, 93-101.

*[W] J.M. Wills, Zwei Satze uber Inhomogene Diophantische Approximation von Irrationalzahlen, Monatsch. Math. 71 (1967) 263-269.

* indicates original appearance(s) of problem.


Comments are limited to a maximum of 1000 characters.
More information about formatting options